Kansas, 2025

Damaging Wind in Kansas, August 19, 2025

August 19, 2025 · NWS DDC · 1 event in 1 county or zone

As a low pressure system moved into central Kansas, storms developed and created an outflow boundary. This boundary moved into Barber county rapidly initiating convection which produced a severe wind gust report before exiting south out of Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

As a low pressure system moved into central Kansas, storms developed and created an outflow boundary. This boundary moved into Barber county rapidly initiating convection which produced a severe wind gust report before exiting south out of Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 4:00 PM CST, 44 minutes earlier. Its key messages:

  • Isolated thunderstorms possible central Kansas Tuesday evening.
  • Wet period expected starting this weekend, Saturday through Monday.
Area forecast discussion, Aug 19, 4:00 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Tue Aug 19 2025

...Updated Aviation...

.KEY MESSAGES...

- Isolated thunderstorms possible central Kansas Tuesday
  evening.

- Wet period expected starting this weekend, Saturday through
  Monday.

&&

.DISCUSSION...
Issued at 258 PM CDT Tue Aug 19 2025

The scattered showers and storms that developed across the
northern forecast area this morning continued this afternoon
but the overall trend in the activity was downward. Looking into
later this afternoon, observations show very weak convergence
along the KS/OK border that could serve as a focus for storm
initiation along and near this boundary. 19z mesoanalysis showed
increasing MLCAPE 1000-1500 J/kg and limited to no capping in
southeast counties of Pratt and Barber. If there is a storm to
develop, it would mainly be in these areas and along the
Oklahoma border. With lacking 0-6 km bulk shear of <25 knots,
organized convection and severe is not anticipated. However,
with steep low-level lapse rates of 8-9 C/km and DCAPE on the
order of 1500 J/kg, environment could support gusty downburst
winds. SPC carries a Marginal Risk (Level 1 of 5) for severe
weather east of Route 283 today, but again, think the main focus
will be in far southeastern counties with the best chance at a
isolated strong to locally severe thunderstorm. Chances of
storms are low (around 20-25%). Any storms that do develop will
dissipate into the the later half of the evening.

Into the mid and later half of the week, expect the weather
across southwest Kansas to be relatively benign. High pressure
will continue to dominate the weather across southwest Kansas,
suppressing storm chances. High temperatures will hover around
the low to mid 90s with low temperatures in the low 60s to low
70s through Friday.

Friday and beyond, a significant pattern shift is expected.
Looking into the medium to long range of the forecast period,
ridging breaks down across the Plains, allowing for cooler
temperatures and higher chances at precipitation. A strong signal
exists within the ensembles (EPS, GEFS, and CMCE) of a more wet
pattern emerging into the late weekend and into next week,
indicating multiple rounds of storms are possible. Exact details
on the timing and evolution of convection is uncertain, but the
confidence is growing with this pattern change as it relates to
sensible weather impacts across southwest Kansas. The ensembles
indicate the potential for greater than 1" of rain across
southwest Kansas. For example, grand emsemble shows 50-70%
chance of 1" or greater through midweek next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 500 PM CDT Tue Aug 19 2025

Radar imagery at 22z depicted scattered thunderstorms over
central Kansas, east of a HYS-P28 line. These storms are
expected to remain east of the airports, but there is a minimal
probability of a shower or thunderstorm near HYS this evening.
Otherwise, excellent flying weather will continue through this
TAF period, with a continuation of VFR/SKC and light winds.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bennett
AVIATION...Turner
Hazardous weather outlook, Aug 19, 4:07 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
507 AM CDT Tue Aug 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-201015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
507 AM CDT Tue Aug 19 2025 /407 AM MDT Tue Aug 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely to develop again this afternoon
across portions of southwestern and south central Kansas,
generally south of the Arkansas River. There is a Marginal Risk of
a severe storm or two southeast of an Ashland to Larned line.
There is also a Marginal Risk of excessive rainfall given the
forecast very slow forward motion of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a few quiet days and nights to end the work week,
thunderstorms will enter the forecast late Friday Night into the
weekend as a strong frontal system approaches Kansas. It is too
early to determine severe weather risk on any particular afternoon
or evening, so keep checking back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 19, 4:22 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
522 PM CDT Tue Aug 19 2025

KSZ064-065-078>081-088>090-192315-
Pratt KS-Hodgeman KS-Pawnee KS-Clark KS-Barber KS-Kiowa KS-
Edwards KS-Comanche KS-Ford KS-
522 PM CDT Tue Aug 19 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FORD...KIOWA...
SOUTHEASTERN HODGEMAN...NORTHWESTERN BARBER...COMANCHE...CENTRAL
PAWNEE...EDWARDS...SOUTHWESTERN PRATT AND NORTHEASTERN CLARK COUNTIES
THROUGH 615 PM CDT...

At 522 PM CDT, Doppler radar was tracking an outflow boundary along
a line extending from near Ash Valley to 8 miles north of Aetna.
Movement was southwest at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Haviland, Lewis, Garfield, Fellsburg, Sanford, and Belvidere
  around 525 PM CDT.
  Rozel and Centerview around 530 PM CDT.
  Kinsley, Greensburg, and Wilmore around 540 PM CDT.

Other locations in the path of these storms include Coldwater,
Mullinville, Offerle, Lake Coldwater, Buttermilk, Bellefont and
Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3810 9982 3834 9920 3716 9882 3700 9904
      3700 9947
TIME...MOT...LOC 2222Z 053DEG 31KT 3827 9925 3719 9892

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SUGDEN

The radar

The Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barber

When
August 19, 4:44 PM CST
Where
Barber County, 2.21 mi W of Hardtner
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
37.020, -98.690

The radio KZLF Transmitter Site recorded a 60 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292466.